Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 68, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 23, 1999, 2:57 PM EDT for Ingham County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1999, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 23, 1999, 3:40 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:25 PM EDT | Thunderstorm Wind 53 | Dansville, MI | Numerous trees were downed in Dansville, Webberville, and Stockbridge. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 AM EDT, 11 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 3:45 AM EDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 AM EDT FRI JUL 23 1999 FCST FOCUS IS TSTM CHCS. TSTMS CURRENTLY FIRING ALONG THE OLD FRONTAL BOUNDARY AND LIFTED INDEX GRADIENT ORIENTED NW-SE FROM AUW-MKE-SBN. DEWPTS ARE IN THE MID 70S WEST AND SOUTH OF THIS BOUNDARY...WITH NIGHTTIME L.I.S OF -2 TO -5. ACTIVITY HAS BEEN SUSTAINING ITSELF OVERNIGHT AND IS WORKING IT/S WAY ACROSS LK MICHIGAN ATTM...AND SHOULD AFFECT PARTS OF THE FCST AREA THIS MORNING. MCS OVER MN SHOULD TURN SEWD AND PROPAGATE ALONG THE LI GRADIENT TOO. QUESTION IS HOW LONG WILL MCS HOLD TOGETHER AND WILL IT MAKE IT INTO LWR MI THIS MORNING. GIVEN THE INSTABILITY THAT IS PRESENT WEST OF HERE AND THAT IT IS SPREADING THIS WAY...BELIEVE THAT ACTIVITY WILL GET INTO SW MI AS WELL IN ONE FORM OR ANOTHER. WHILE CURRENT TSTMS ARE LIKELY NOCTURNALLY DRIVEN AND SHOULD WEAKEN LATER THIS MORNING...PSBL MCS OUTFLOW OR CONVECTIVELY INDUCED VORT AND RETURNING OLD FRONTAL BOUNDARY COULD BECOME PLAYERS THIS AFTERNOON. THERE WILL BE PLENTY OF INSTABILITY TO INTERACT WITH AS ETA HAS LI/S TO MINUS 8 THIS AFTERNOON AND CAPES EXCEEDING 3000 J/KG. WILL THEREFORE GO WITH SCTD TSTM WORDING OVER ALL OF THE FCST AREA TODAY. ALTHOUGH MODELS DIFFER IN QPFS...SFC DEWPTS...AND DEGREE OF INSTABILITY... THEY STILL SEEM TO IMPLY THAT THE BEST CHC OF TSTMS WILL BE TNGT. THETA-E/INSTABILITY RIDGE LEANS INTO THE AREA AHEAD OF APCHG SFC TROUGH AND MID LVL TROF AXIS PASSES THROUGH. WILL GO WITH LIKELY POPS FOR THE WRN AND NRN AREAS TONIGHT...BUT WILL STICK WITH CHC TYPE WORDING SE OF GRR. SFC FRONT PASSES THROUGH ON SAT MORNING AND DRYING TAKES PLACES IN NW FLOW BEHIND IT. WILL THEREFORE HAVE CHC TSTMS EARLY THEN MOSUNNY/HOT. NOT SURE ETA INSTABILTIY IS CORRECT FOR SAT WITH CAPES OVER 4000 AND LI/S TO -14 AS IT SEEMS TO HOLD SFC DEWPTS TOO HIGH AFTER FROPA. 90 MAY BE TOUGH TO REACH TODAY WITH DEBRIS CLDS AND SCTD TSTMS AROUND. SEEMS MORE REACHABLE ON SAT. .GRR...NONE. MEADE
In the hours before
Special weather statement, Jul 23, 10:30 AM EDT, 4 hours 27 minutes before
MIC035-085-105-133-232000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1030 AM EDT FRI JUL 23 1999 IN MICHIGAN IN WEST CENTRAL LOWER MICHIGAN 2 COUNTIES... LAKE MASON IN CENTRAL LOWER MICHIGAN 2 COUNTIES... OSCEOLA CLARE ...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTY... MASON
Special weather statement, Jul 23, 11:14 AM EDT, 3 hours 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-241200- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1114 EDT FRI JUL 23 1999 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ACTIVITY SHOULD BE FOCUSED NORTH OF I96 THROUGH THE EARLY AFTERNOON HOURS. THUNDERSTORM COVERAGE DURING THE LATE AFTERNOON AND TONIGHT WILL BE SCATTERED OVER MOST OF SOUTHWEST LOWER MICHIGAN. THE MAIN THREAT WILL BE WINDS IN THE 60 TO 70 MPH RANGE BUT HAIL IS ALSO POSSIBLE. HIGH HEAT STRESS IS LIKELY THIS AFTERNOON AS HEAT INDICES CLIMB TO 95 TO 100. DISCUSSION...A VERY WARM AND HUMID AIR MASS WILL BE OVER SOUTHWEST MICHIGAN TODAY WITH TEMPERATURES CLIMBING TO NEAR 90 AND DEW POINTS IN THE MIDDLE 70S. THESE VERY UNSTABLE CONDITIONS WILL FUEL THE SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 10 PM TONIGHT WHEN A TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST. STORM MOVEMENT WILL BE TO THE EAST-SOUTHEAST AROUND 20 MPH. SPOTTER ACTIVATION IS REQUIRED FOR SEVERE THUNDERSTORM WATCH 574 UNTIL 4 PM CDT FOR MASON...LAKE...OSCEOLA AND CLARE COUNTIES. ADDITIONAL WATCHES WILL LIKELY BE ISSUED AS THE THUNDERSTORMS WORK THEIR WAY SOUTH IN ADVANCE OF THE APPROACHING SURFACE TROUGH THIS AFTERNOON AND TONIGHT. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... ALTHOUGH THE THUNDERSTORM THREAT WILL END SATURDAY MORNING...HEAT INDICES MAY STILL REACH 95 TO 100 ON SATURDAY AFTERNOON. THE VERY WARM CONDITIONS WILL CONTINUE SUNDAY THROUGH TUESDAY...AND A WEAK FRONT WILL BRING ANOTHER THUNDERSTORM THREAT ON MONDAY. HEATHFIELD
Special weather statement, Jul 23, 12:32 PM EDT, 2 hours 25 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1232 PM EDT FRI JUL 23 1999 IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575 INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT IN SOUTHWEST LOWER MICHIGAN 4 COUNTIES... ALLEGAN BARRY KENT OTTAWA IN WEST CENTRAL LOWER MICHIGAN 3 COUNTIES... MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN 4 COUNTIES... MECOSTA MONTCALM GRATIOT ISABELLA IN SOUTH CENTRAL LOWER MICHIGAN 4 COUNTIES... CLINTON EATON INGHAM IONIA ...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTIES... ALLEGAN OTTAWA MUSKEGON OCEANA MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT. MWH
Special weather statement, Jul 23, 12:32 PM EDT, 2 hours 25 minutes before
MIC005-015-037-045-057-065-067-073-081-107-117-121-123-127-139-232200 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1232 PM EDT FRI JUL 23 1999 IN SOUTHWEST LOWER MICHIGAN SEVERE THUNDERSTORM WATCH NUMBER 575 INCLUDES THE FOLLOWING COUNTIES AND EXPIRES AT 600 PM EDT IN SOUTHWEST LOWER MICHIGAN 4 COUNTIES... ALLEGAN BARRY KENT OTTAWA IN WEST CENTRAL LOWER MICHIGAN 3 COUNTIES... MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN 4 COUNTIES... MECOSTA MONTCALM GRATIOT ISABELLA IN SOUTH CENTRAL LOWER MICHIGAN 4 COUNTIES... CLINTON EATON INGHAM IONIA ...AND THE ADJOINING COASTAL WATERS OF THE FOLLOWING COUNTIES... ALLEGAN OTTAWA MUSKEGON OCEANA MASON...LAKE ...OSCELOLA AND CLARE COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 574 UNTIL 4 PM EDT. MWH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:55 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 35 min |
| Jul 23, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 12 min |
| Jul 23, 11:25 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| Jul 23, 12:10 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 50 min |
| Jul 23, 1:10 PM EDT | Tornado Warning | GRR | Isabella | 20 min |
| Jul 23, 1:44 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 31 min |
| Jul 23, 2:00 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 30 min |
| Jul 23, 2:20 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 55 min |
| Jul 23, 2:30 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Jul 23, 5:45 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 45 min |
| Jul 23, 6:14 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
| Jul 23, 7:13 PM EDT | Tornado Warning | GRR | Osceola | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.